1st half day 2nd half day dash 1st half month 2nd half month dash 1st digit year 2nd digit year 3rd digit year last digit year

Propecia May Work For Women



Written by Stuart Stevens | Tuesday, 21 March 2006| There are 20 comments

An Italian research program to investigate hair loss in women has come up with some interesting results. Propecia or finasteride, the hair loss drug that is licenced to be used in men for male pattern hair loss may also be beneficial for women. Hair loss can effect up to 50% of females over the course of their lives.

The researchers said that finasteride might be good for those women who found that they didn't agree with minoxidil, which is often used to treat female pattern balding. Some women said that they reacted badly to the use of minoxidil. Female hair loss has a tendency to be of a uniform overall balding pattern rather than in specific places in the scalp as with men. Women get hair loss for a number of reason such as hormonal fluctuations after pregnancy or when they finish using birth control pills.

In the clinical trial thirty seven females were evaluated and given Propecia. Finasteride can be extremely harmful to unborn foetuses and so is at present banned for use in women. The drug works by preventing the male hormone testosterone changing into DHT or dihydrotestosterone, that actually causes hair follicles to shrink and thus causes the hair loss.

For the research the women between the ages of nineteen and fifty all of whom had varying degrees of hair loss were administered two and a half mg of the finasteride and also a birth control pill. The birth control drug was important as finasteride is animal testing caused foetus abnormalities and is thought to be extremely dangerous to pregnant women. The contraceptive drug used was one that reduces male hormones that could also be part of the reason for the hair loss.

The recording equipment for the hair loss or gain was a very sophisticated high resolution video procedure known as computer light videodermoscopy. The study was done over the course of a year and the recording of the hair patterns was done at the beginning and the end.

The results showed that more than sixty percent of the women had a better head of hair after the use of finasteride. The rest showed no apparent change except for single woman whose hair loss got worse.

Women who have what is known as Christmas tree balding, that appears as hair loss in the middle and top of the head appear to respond better to most hair loss treatments. The females on being questioned were of the opinion that the finasteride had been better than the actual clinical data recorded. One of the advantages of using Propecia is that it is is a simple to use medication that only involves taking a small pill each day, whereas many other treatments involve time consuming lotions and liquids.

More research is needed on finasteride and women it almost certainly would have benefits for post menopausal women who had no chance of getting pregnant. The research at the moment has only looked at a small section of women and needs to have many more controlled, placebo using tests before the effect of finasteride or Propecia on women can really be evaluated properly. There is also the ever present danger to the unborn child with finasteride and so great care must be taken with women and Propecia use.

© 2014 This content has been exclusively written by UKMedix [request source information]
ChatterBack with UKMedixGoto ChatterBack with UKMedix
There are 20 comments on this article.

On October 26, 2009 @ 20:27
Doreen said:
I am a postmenopausal woman, age 63, who has been taking propecia for about 8 years and it has stopped the shedding of my hair. Also I do not have to go to the electrolysis any more to remove unwanted facial hair, since I have been taking propecia.
Separate Comment
On December 13, 2009 @ 22:45
Angela said:
I have just started taking Propecia. I too am 63 years of age and postmenopausal woman. I am a little nervous about taking the medication and so I read your comment with interest and found it reassuring that you have been taking it for 8 years successfully. Have you had any side effects? Would welcome any further information you can share, please.
Separate Comment
On February 06, 2010 @ 19:46
sheila said:
iam on propecia 5mgs iam 49 and cant have kids and not looking to my hair is not comeing out now
Separate Comment
On October 27, 2010 @ 20:35
Rose said:
The above is very encouraging, I am past childbearing age and will definately try it now, Thank you for answering Richard you have put my mind at rest.
Separate Comment
On April 11, 2011 @ 19:34
Ronnie said:
I am a 63 year old postmenopausal African American with significant hair loss in crown and some shedding all over. For the past 2 months, I have been on Propecia, Nioxin 3 treatment, and biotin. Also, discontinued perm relaxer. I apply coconut oil to hair to combat dryness. Shedding has stopped. New growth is coming in. I can see tiny hairs in the bald spot in the crown. I can't attribute new growth to any one thing! I have not experienced any side effects. I will have my prescription for Propecia refilled. New problem: How to transition from relaxed hair to natural!!!
Separate Comment
On May 12, 2011 @ 10:15
Gwen said:
I am 59 years old and postmenopausal. I have been on propecia for 8 months. tremendous amount of shedding until 6 months. Hair seems to be fuller and I do notice some sprouting. No side effects. Just worried that the effect will wear off after a few years.
Separate Comment
On May 20, 2011 @ 04:29
NORMA Jiménez said:
I am 60 years old and i have expierence wight gain and some depression. I have been on propecia for 5 months I still experience sheding of hair
Separate Comment
On May 23, 2011 @ 08:39
Gwen said:
Dear Norma, Do not be discourage by the shedding. I was very worried with the shedding but now I am glad that I stick with the medication. My hair is still quite thin. I gather it takes about 2 years to see the full benefit. If I could keep what I have now until I am 80 I'll be happy.
Separate Comment
On May 25, 2011 @ 11:33
Kay said:
Am also postmenopausal, aged 56. I've just started taking 2.5mg today so read all comments with interest. Sorry Norma is having side effects. What dosages are you all taking? Anyone besides Norma having side effects?
Separate Comment
On November 21, 2011 @ 06:31
Gwen said:
Have past the one year mark on propecia 2.5mg. Tremendous amount of shedding in the past 2 months. Hair look so much thinner. I do not think its working for me. So very depressed.
Separate Comment
On November 21, 2011 @ 12:10
Jennifer said:
Hairloss and the ineffectiveness of propecia have cause me to consider suicide so very often. I wish I have an incurable disease like cancer so I will die soon instead of living with so very thin and diffused hair.I feel very embarassed to go out and so envious of those with a thick head of head.
Separate Comment
On December 06, 2011 @ 01:18
lolla said:
Jennifer please don't think like that..your hair can't be worse than mine I have very very thin almost none existing hair but I enjoy my life as much as I can ..I wear wigs , scarves , and lately shaved my head bald. c'mon there is more to life than a head full of hair. hairloss is just an illness it's nothing you should feel ashamed about , would you be ashamed if you had flu or any other illness? ENJOY YOUR LIFE
Separate Comment
On February 24, 2012 @ 18:34
Shirley said:
Just started taking Propecia. Post menopausal 60 years old. I use a spray called Top Coverage, buy on internet that helps cover the balding areas. Hoping propecia will help!
Separate Comment
On March 07, 2012 @ 17:41
Anne said:
39 Years Old - started Propecia 1.25 mgs 3 weeks ago nothing noticed yet but will update you in a couple months.
Separate Comment
On June 19, 2012 @ 03:04
Anne said:
Have now been on Finasteride (Proscar)1.25 mgs for 5 months nothing noticed still continue to shed the same as before taken
Separate Comment
On August 08, 2012 @ 10:27
Sarah said:
I am a 22 year old single girl, and have been using finasteride 1 mg for hair loss, for more than 2 years. I am so worried about its effects on my baby when I get pregnant, please help me...
Separate Comment
On August 24, 2012 @ 14:31
elizabeth said:
Sara-
It is my understanding from a very respected reproductive endrocinologist and hair loss dermatologist that finasteride does not stay in your system when you discontinue taking it and will not harm your future fetus is you stop taking it when instructed before getting pregnant. Can you tell me how it is working for you?
Separate Comment
On September 05, 2012 @ 15:19
Sarah said:
It has worked very well for me, I use Rogaine as well and a lot of thin new hair has grown.
Separate Comment
On September 18, 2012 @ 07:01
Somia said:
I think, with long hair, there is a greater prliabboity, if it snagging when combing or brushing, and some have pulled out. Even with long hair are those that get stuck on their own rather stable in the other, until you are combing, while with short hair, shed hair fall could go free and get lost and thus not counted in the hair inventory. By the way, if you nothing else to do but count the number of shed hairs have every day, you have to get out.
Separate Comment
On January 19, 2013 @ 01:55
Michelle said:
I am a 19 yr old single girl i have a type of acne that is very servere under my arms and breasts i was prescribed propecia 1mg unsure on how safe it is to take.
Separate Comment
*
*
 
* (please enter the code above)
Can't read the image? click here to refresh
 

Fields marked with * are required.
Chatter Box Top
Chatter Box Bottom